Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 47, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 21, 2017, 1:22 PM MST for Cochise County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2017, 1:22 PM MST (20:22 UTC)
- Expired
- Jul 21, 2017, 2:00 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 111 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614
WUUS55 KTWC 212022
SVRTWC
AZC003-212100-
/O.NEW.KTWC.SV.W.0047.170721T2022Z-170721T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
122 PM MST FRI JUL 21 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Cochise County in southeastern Arizona...
* Until 200 PM MST
* At 122 PM MST, a severe thunderstorm was located 7 miles northwest
of Douglas, moving southeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3150 10979 3159 10956 3135 10933 3133 10936
3133 10968
TIME...MOT...LOC 2022Z 323DEG 8KT 3144 10960
HAIL...<.75IN
WIND...60MPH
$$
LEINS1 follow-up statement
722
WWUS55 KTWC 212058
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
158 PM MST FRI JUL 21 2017
AZC003-212108-
/O.EXP.KTWC.SV.W.0047.000000T0000Z-170721T2100Z/
Cochise-
158 PM MST FRI JUL 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 200 PM MST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3150 10979 3159 10956 3135 10933 3133 10936
3133 10968
TIME...MOT...LOC 2058Z 323DEG 8KT 3139 10955
$$
LEINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:10 PM MST, 12 minutes earlier.
Area forecast discussion, Jul 21, 1:10 PM MST, 12 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 110 PM MST Fri Jul 21 2017 .SYNOPSIS...Scattered to numerous afternoon and evening thunderstorms will prevail into early next week. The greatest daily thunderstorm coverage should occur east to south of Tucson with reduced thunderstorm activity across the western deserts. A less favorable pattern may temporarily bring reduced thunderstorm coverage around the middle of next week. && .DISCUSSION... Scattered showers and storms continue to fire in the higher terrain locations east of Tucson. After quite an early start to the convection, things have tempered a bit in terms of intensity. This is temporary however as much of the lower cloud cover across the area has eroded and new (more vigorous convection) is forming across the Chiricahua Mtns as well as along the Mogollon Rim. Tucson has been right on the edge of storms so far and whether that trend continues through the rest of the afternoon is the big challenge of the day. Most runs of the HRRR and latest UA WRFs suggest convection will continue to move into the area from the north. Even though most of the organized storms will be along the AZ/NM border where a remnant circulation can still be seen on satellite and where mid level lapse rates are steeper, nearly all hi-res models depict enough areal coverage that I feel comfortable hanging onto a decent mention of PoPs around town through mid evening. Boundary collisions and even the slightest bit of ascent have been all we've needed the past few days and not much has changed thermodynamically across the area today. Given the fact that we're already seeing isolated storms propagating off the Catalina Mtns, I think higher than normal PoPs are still more than warranted in this case. CAPE is much more marginal as one heads west and I think most locations across western Pima Co will be dry. Similar moisture and stability indices are forecast across the region on Saturday with a bit more of an easterly component to the flow. Storms will likely form by late morning east of Tucson and attempt to descend into the deserts. They'll be fighting a bit of a battle as additional dry air (not to mention warmer air aloft) will have moved into the western half of the state by then and how far storms make it before they dissipate is up for debate among the more reliable operational models. Looks like another decent shot at rain in Tucson, with much lower chances to the west. Confidence starts to go downhill on Sunday as the day starts off looking like a typical late morning through early evening convective event, but the past few deterministic GFS/NAM/ECMWF all indicate a weak inverted trough will move through the area late Sunday night into Monday morning. Could end up being another double shot of storms like we had a few days ago (last Saturday) with precip lingering into early Monday morning. I ended up raising PoPs a bit during this time period but confidence is always low this time of year given so many variables at play. Big picture-wise, it looks like daily storm chances will be the rule through much of next week. There is some suggestion in the guidance that low/mid level steering flow will take on a bit of a southwesterly component by the middle/end of the week which will usher in enough dry air to put the brakes on storms from Tucson westward. I agree with the idea of a slight reduction in storm chances, especially from Tucson to Ajo, although there will still be strong/moist flow across much of Sonora and I don't see much in the way of a large scale pattern change that would prevent that from advecting into AZ. PoPs gradually return to a climo-like appearance by the end of the week but that's certainly subject to change depending on how much convection forms over Sonora next week. && .AVIATION...Valid thru 23/00Z. VFR conditions with cloud decks generally 5k-10k ft AGL with BKN layers above, and surface wind variable in direction mainly less than 12 kts. SCT TSRA developing after 21/18Z and lingering through 22/06Z. Winds vicinity TSRA could gust 40+ kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous mainly afternoon and evening thunderstorms will continue into early next week with locally heavy rain and strong winds. Temperatures will remain below normal with a continuation of elevated humidity levels through Tuesday. Wednesday onward conditions will become a bit drier and warmer with somewhat less convection. From 20-foot winds will mainly remain below 15 mph with the exception of strong outflow winds in the vicinity of thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Leins/Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 21, 1:18 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
118 PM MST FRI JUL 21 2017
AZZ508-512-212100-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
118 PM MST FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 200 PM MST...
At 118 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas, moving southeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3155 10974 3165 10948 3134 10938 3133 10940
3133 10968
TIME...MOT...LOC 2018Z 336DEG 18KT 3141 10962
LEINSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:08 PM MST | Special Weather Statement | TWC | 37 min | |
| Jul 20, 5:20 PM MST | Special Weather Statement | TWC | 40 min | |
| Jul 20, 5:54 PM MST | Flash Flood Warning | TWC | Pima | 96 min |
| Jul 20, 6:05 PM MST | Special Weather Statement | TWC | Pinal | 25 min |
| Jul 20, 6:10 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 20, 6:11 PM MST | Special Weather Statement | TWC | 34 min | |
| Jul 21, 1:18 PM MST | Special Weather Statement | TWC | Cochise | 42 min |
| Jul 21, 3:05 PM MST | Special Weather Statement | TWC | Graham | 40 min |
| Jul 21, 3:55 PM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
| Jul 21, 4:15 PM MST | Special Weather Statement | TWC | Santa Cruz | 30 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.